Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 287, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 8:03 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2011, 8:03 PM CDT (01:03 UTC)
- Expired
- Aug 15, 2011, 9:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 15 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:44 PM CDT | TSTM WND GST 87 | Mandan, ND | |
| Aug 15, 8:53 PM CDT | TSTM WND GST 60 | Bismarck, ND | |
| Aug 15, 9:10 PM CDT | TSTM WND GST 71 | Bismarck, ND | |
| Aug 15, 9:10 PM CDT | HAIL 0.75 | 5 N Bismarck, ND | WINDS GUSTING TO 35 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 5:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2516 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
098
WUUS53 KBIS 160103
SVRBIS
NDC015-059-160200-
/O.NEW.KBIS.SV.W.0287.110816T0103Z-110816T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 900 PM CDT
* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SWEET BRIAR
LAKE TO JUDSON TO 10 MILES SOUTH OF JUDSON...AND MOVING EAST AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
BISMARCK...MANDAN...CROWN BUTTE LAKE...ST. ANTHONY...DOUBLE DITCH
INDIAN VILLAGE...BALDWIN...LINCOLN AND HUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4663 10130 4663 10152 4698 10152 4698 10094
4701 10088 4705 10087 4704 10070 4678 10059
4664 10057 4663 10066 4661 10060 4660 10061
4660 10129
TIME...MOT...LOC 0103Z 277DEG 26KT 4695 10128 4682 10121
4668 10126
WIND...HAIL 60MPH 1.00IN
$$
MERRIMAN3 follow-up statements
092
WWUS53 KBIS 160122
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT MON AUG 15 2011
NDC015-059-160200-
/O.CON.KBIS.SV.W.0287.000000T0000Z-110816T0200Z/
BURLEIGH ND-MORTON ND-
822 PM CDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MORTON AND SOUTHWESTERN BURLEIGH COUNTIES UNTIL 900 PM CDT...
AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CROWN BUTTE
LAKE TO CROWN BUTTE LAKE TO 12 MILES WEST OF ST. ANTHONY...MOVING
EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BISMARCK...MANDAN...ST. ANTHONY...DOUBLE DITCH INDIAN VILLAGE...
BALDWIN AND LINCOLN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4663 10130 4663 10141 4698 10134 4698 10094
4701 10088 4705 10087 4704 10070 4678 10059
4664 10057 4663 10066 4660 10061 4660 10129
TIME...MOT...LOC 0122Z 277DEG 26KT 4693 10108 4680 10101
4666 10106
WIND...HAIL 60MPH 1.00IN
$$
MERRIMAN631
WWUS53 KBIS 160139
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 15 2011
NDC015-059-160200-
/O.CON.KBIS.SV.W.0287.000000T0000Z-110816T0200Z/
BURLEIGH ND-MORTON ND-
839 PM CDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MORTON AND SOUTHWESTERN BURLEIGH COUNTIES UNTIL 900 PM CDT...
AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DOUBLE DITCH INDIAN VILLAGE TO
MANDAN TO ST. ANTHONY...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BISMARCK AROUND 845 PM CDT.
LINCOLN AROUND 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4664 10131 4698 10126 4698 10094 4701 10088
4705 10087 4704 10070 4678 10059 4664 10057
4663 10066 4660 10061 4660 10129
TIME...MOT...LOC 0138Z 277DEG 26KT 4689 10093 4676 10086
4663 10091
WIND...HAIL 60MPH 1.00IN
$$
MERRIMAN117
WWUS53 KBIS 160145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT MON AUG 15 2011
NDC015-059-160200-
/O.CON.KBIS.SV.W.0287.000000T0000Z-110816T0200Z/
BURLEIGH ND-MORTON ND-
845 PM CDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MORTON AND SOUTHWESTERN BURLEIGH COUNTIES UNTIL 900 PM CDT...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 90 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MANDAN TO BISMARCK TO ST.
ANTHONY...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LINCOLN AROUND 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4664 10131 4699 10115 4698 10094 4701 10088
4705 10087 4704 10070 4678 10059 4664 10057
4663 10066 4660 10061 4660 10129
TIME...MOT...LOC 0146Z 277DEG 26KT 4686 10087 4676 10080
4666 10084
WIND...HAIL 80MPH 1.00IN
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:23 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 15, 7:23 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 723 PM CDT MON AUG 15 2011 .UPDATE...CLOUDS...THUNDERSTORMS. && .DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF THUNDERSTORMS A BIT THIS EVENING. && .AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 15, 10:14 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1014 AM CDT MON AUG 15 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY MORNING. TM
In the hours before
Local storm report, Aug 15, 7:00 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 16 SE AMIDON 46.32N 103.08W
08/15/2011 E0.88 INCH SLOPE ND TRAINED SPOTTER
HAIL LASTED ABOUT 20 MINUTES. 1.5 INCHES OF RAIN FELL IN
30 MINUTES.
&&
JTAEGERSpecial weather statement, Aug 15, 7:02 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 702 PM CDT MON AUG 15 2011 NDZ019-020-034-160100- MERCER-MORTON-OLIVER- 702 PM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN MORTON COUNTY...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLEN ULLIN... NEW SALEM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MERRIMAN
Special weather statement, Aug 15, 7:06 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 706 PM CDT MON AUG 15 2011 NDZ011-021-022-160100- MCLEAN-SHERIDAN-WARD- 706 PM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN WARD COUNTY TO CENTRAL MCLEAN COUNTY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... COLEHARBOR BY 720 PM CDT... BENEDICT BY 730 PM CDT... FALKIRK AND UNDERWOOD BY 735 PM CDT... RUSO BY 745 PM CDT... STRAWBERRY LAKE BY 755 PM CDT... TURTLE LAKE BY 800 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. JP MARTIN
Local storm report, Aug 15, 7:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 8 N GLEN ULLIN 46.93N 101.83W
08/15/2011 M1.00 INCH MORTON ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS...WINDS ESTIMATED AT 40
TO 50 MPH...HEAVY RAIN...
&&
LHUBERLocal storm report, Aug 15, 7:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 10 SW REGENT 46.32N 102.71W
08/15/2011 E65 MPH HETTINGER ND PUBLIC
60 TO 70 MPH WIND GUST WITH PEA SIZED HAIL
&&
JTAEGERLocal storm report, Aug 15, 8:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL BUFFALO SPRINGS 46.17N 103.24W
08/15/2011 M1.00 INCH BOWMAN ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS...STARTED APPROX. 752 PM
CDT AND WAS STILL OCCURRING AT THE TIME OF CALL.
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:07 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 68 min |
| Aug 15, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Aug 15, 7:13 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Aug 15, 7:20 PM CDT | Tornado Warning | BIS | Grant, Morton | 25 min |
| Aug 15, 7:39 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 66 min |
| Aug 15, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 61 min |
| Aug 15, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 28 min |
| Aug 15, 8:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Aug 15, 9:09 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 66 min |
| Aug 15, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 40 min |
| Aug 15, 9:18 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Aug 15, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 44 min |
| Aug 15, 9:36 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 54 min |
| Aug 15, 10:25 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 35 min |
| Aug 15, 11:21 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 54 min |
| Aug 16, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 64 min |
| Aug 16, 3:08 AM CDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh | 4 hr |
| Aug 16, 9:55 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.